Medicaid Managed Care Open Enrollment Extended through Dec. 15
Current Suspected Overdose Deaths in Delaware for 2017: 225

Delaware.gov logo

Delaware Health Alert Network #114

April 29, 2006 10:29 AM


Health Advisory
HEROIN - FENTANYL OVERDOSES IN DELAWARE

Delaware Division of Public Health is providing the following information to the hospitals and medical community regarding a fentanyl laced strain of heroin that is responsible for at least 2 deaths in Delaware. Anecdotal information suggests the occurrence of additional cases.

Hospital emergency departments and the medical community are being asked to notify local law enforcement and the regional poison control center if they are suspicious of heroin overdoses that may fit this description.

Background

Earlier this month, an excess number of opioid drug overdoses requiring substantial antidotal therapy were confirmed in Camden, New Jersey. As of April 24, 2006 an excess of 60 cases were reported in New Jersey. Since that time, an increased number of cases have occurred in Wicomico County on the Eastern Shore of Maryland, and in Harrisburg and Philadelphia, Pennsylvania. Additionally, a similar outbreak of overdoses associated with tainted heroin began in February in Chicago, Illinois and is ongoing.

Clinical Information

Fentanyl is a narcotic analgesic (opioid analgesic). The biological effects of the fentanyls are indistinguishable from those of heroin, with the exception that the fentanyls are significantly more potent. Fentanyl has a shorter duration that heroin does. Fentanyls are most commonly used by intravenous administration, but like heroin, they may also be smoked or snorted.

Symptoms of a Fentanyl overdose are characteristic of central nervous system depression and can include: cardiovascular and respiratory depression, pinpoint pupils, cold clammy skin, loss of, or change in, consciousness and seizures.

Treatment for these effects due to fentanyl is the same as for overdose by other opioids: airway maintenance, ventilatory support, and intravenous administration of a narcotic antagonist such as Naloxone (Narcan). Intramuscular or subcutaneous administration may be necessary if the intravenous route is not available.

Reporting

Report suspicious overdose cases to local enforcement officials.

For Further Information

Poison Control: 1-800-222-1222 (Central Pennsylvania Poison Control Center)

Categories of Health Alert messages:

  • Health Alert: Conveys the highest level of importance; warrants immediate action or attention.
  • Health Advisory: Provides important information for a specific incident or situation; may not require immediate action.
  • Health Update: Provides updated information regarding an incident or situation; unlikely to require immediate action.
NOTE: This page is for informational purposes only and dated material (e.g. temporary websites) may not be available.



+